Missouri, 2017

Tornadoes and Flood in Missouri, March 9, 2017

March 9, 2017 · NWS PAH · 17 events in 7 counties and zones

A cluster of severe thunderstorms over south central Missouri organized into a bowing line of storms as it tracked eastward during the evening. An embedded supercell within the line spawned several tornadoes along an east-west corridor from Ripley County eastward to New Madrid County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms over south central Missouri organized into a bowing line of storms as it tracked eastward during the evening. An embedded supercell within the line spawned several tornadoes along an east-west corridor from Ripley County eastward to New Madrid County. A couple of significant tornadoes and damaging wind events accompanied this line, along with large hail. The storms developed along and just ahead of a cold front as it pressed southward into the Lower Ohio Valley and extreme southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017

.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017

Lots going on through Saturday night.

First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.

Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.

This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.

Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.

The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.

With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017

The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.

At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.

With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.

There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.

Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.

&&

.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017

VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     ILZ075>078-080>094.

MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
     086-087-100-107-111-112.

IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Mar 9, 5:18 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
518 PM CST Thu Mar 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
518 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms over south central Missouri late this afternoon are
expected to form into one or more lines and dive rapidly east
southeast through southeast Missouri, west Kentucky and adjacent
portions of southern Illinois this evening. Damaging winds and
large hail will be the primary concerns, and a tornado or two will
also be possible. Any severe storms should be south of the area
by midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Warning has been issued for most of the region for Friday
night through early Saturday. Consult the Warning for details. The
Warning does not currently include our Indiana counties, but the
freezing conditions can be expected there, as well.

A decent chance for light snow is forecast for Saturday. Minor
accumulations will be possible mainly on elevated and grassy
surfaces. Please refer to the Special Weather Statement issued at
328 PM CST for details.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should activate now. Spotters
over southern Illinois and west Kentucky should be prepared for
activation in the next hour or two.

DRS

In the hours before

Special weather statement, Mar 9, 3:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CST Thu Mar 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
328 PM CST Thu Mar 9 2017

...Light Snows Possible Saturday Into Saturday Evening...

Arctic air will surge through the area late tonight through
Friday. Meanwhile, an upper level disturbance will drop
southeastward into the region, bringing a good chance of some
light snow to much of the region Saturday into Saturday evening.
If temperatures can warm into the middle or upper 30s the snow may
mix with or change to rain over portions of the region in the
afternoon.

Relatively warm ground and road conditions along with
temperatures hovering around or just above freezing should
minimize travel impacts through the day. However, if the snow
comes down hard at times, or if snow lasts much past sunset when
temperatures fall into the 20s for good, there could be some
impacts, especially on elevated roadways. All precipitation should
exit the region by midnight.

DRS
Special weather statement, Mar 9, 3:51 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CST Thu Mar 9 2017

ILZ084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
100200-
JACKSON-UNION-ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, JONESBORO,
CAIRO, MOUND CITY, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
351 PM CST Thu Mar 9 2017

...Strong to Severe Storms expected to move into Southeast
Missouri between 5 pm and 6 pm CST...

Severe thunderstorms across West and South Central Missouri were
beginning to accelerate toward Southeast Missouri this afternoon.

These thunderstorms are starting to group together into a small
line...currently moving southeast near 50 mph. Although hail will
be a hazard, a more widespread swath of damaging straight line
winds, exceeding 70 mph at times, will be possible from the late
afternoon and into the early evening.

The leading edge of the storms could reach the western border of
Wayne and Carter Counties between 5 pm and 515 pm CST.

These storms will likely intensify and accelerate further as the
move into Southeast Missouri, possibly reaching near a Cairo
Illinois to New Madrid Missouri line near 7 pm CST.

If you live or are planning travel into Southeast Missouri late
this afternoon and through sunset, be prepared to seek shelter
when threatening storms approach your area.

The strong storms may work into parts of extreme Southwest and
Southern Illinois during the evening. These storms will likely
work move into the Purchase area of West Kentucky after dark.

Stay tuned and monitor to NOAA Weather Radio, commercial
television and radio, social media, and mobile devices for the
latest watches, warnings, and statements.

Smith

The radar

The Paducah radar (KPAH), 201 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 6 hail, 1 funnel cloud, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
March 9, 5:30 PM CST to 5:35 PM CST
Where
Carter County, Eastwood to 5 mi W of Van Buren
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.900, -91.030

Dime-size hail was reported from Eastwood to several miles west of Van Buren.

Funnel Cloud, Carter

When
March 9, 5:57 PM CST
Where
Carter County, Hunter
Reported by
Public
Coordinates
36.880, -90.850

The funnel cloud was reported by the public. This tornadic storm later produced a tornado in northern Butler County northwest and north of Poplar Bluff.

Hail, Carter

When
March 9, 6:10 PM CST
Where
Carter County, Ellsinore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.930, -90.750

Golf-ball size hail fell from a supercell thunderstorm that produced the funnel cloud near Hunter.

Hail, Wayne

When
March 9, 6:15 PM CST
Where
Wayne County, Williamsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.970, -90.550

Dime-size hail fell from this storm, which was the same storm that produced a tornado northwest and north of Poplar Bluff.

Tornado, Ripley

When
March 9, 6:25 PM CST to 6:44 PM CST
Where
Ripley County, 4.63 mi N of Hill Top to 2.65 mi NNW of Fairdealing
Rating
EF2
Path length
9.64 mi
Path width
600 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.717, -90.804

This rather large EF-2 tornado traveled from approximately six miles north of Doniphan to twelve miles northeast of Doniphan in heavily forested, hilly terrain. The tornado began on the west side of Highway 21, crossed Highway K and the Little Black River, and ended on the Butler County line. Hundreds of large hardwood and pine trees were snapped or uprooted. One barn or shed was destroyed. The tornado reached peak intensity between Highway K and the Little Black River, where peak winds were estimated near 120 mph.

Flood, Carter

When
March 9, 6:30 PM CST to 10:00 PM CST
Where
Carter County, 3 mi NE of Ellsinore to 3 mi NW of Van Buren
Cause
Heavy Rain
Reported by
Public
Coordinates
36.961, -90.712

Nearly a foot of water was over U.S. Highway 60 at Ellsinore. Water was reported over a few roads in Van Buren and Ellsinore, as well as a few rural county roads.

Tornado, Butler

When
March 9, 6:32 PM CST to 6:44 PM CST
Where
Butler County, 3.41 mi W of Hendrickson to 1.58 mi WNW of Hillard
Rating
EF1
Path length
6.35 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.892, -90.541

Peak winds were estimated near 105 mph. Much of the path was in a remote area of the Mark Twain National Forest. The most intense tree damage was where the tornado crossed U.S. Highway 67, about 1.5 miles north of the Highway 60/67 split. About half of the trees in this wooded area were uprooted, including dozens of oak trees and pine trees. Numerous pine trees were uprooted along County Road 522, and a few of them were snapped. A trained spotter observed the tornado from a distance. The tornado track ended about four miles north-northwest of Poplar Bluff.

Tornado, Stoddard

When
March 9, 7:03 PM CST to 7:07 PM CST
Where
Stoddard County, 2.22 mi SSE of Dale to 4.03 mi S of Asherville
Rating
EF1
Path length
2.28 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.853, -90.208

Peak winds were estimated near 95 mph in this tornado that occurred northwest of Dudley. The most intense damage was on Highway 51, where a residence lost doors and windows, the roof was damaged, and large trees were blown down. A nearby large barn lost a wall and portion of the metal roof. Roofing debris consisting of shingles and tin was deposited at a residence near the end of the track, about a mile east of Highway 51. This residence lost a few shingles, outbuildings were damaged, and cedar trees were pushed over. Near the beginning of the damage track, a large tree landed on a well-built garage, and a gazebo was blown about 100 yards.

Tornado, Butler

When
March 9, 7:14 PM CST to 7:18 PM CST
Where
Butler County, 1.85 mi SW of Broseley to 1.93 mi SE of Broseley
Rating
EF1
Path length
2.73 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.661, -90.274

Peak winds were estimated near 100 mph. This tornado passed across Highway 51 about a mile south of Broseley. A farm machine shed was leveled. Numerous other sheds or small structures were damaged or destroyed. Large irrigation piping was blown hundreds of feet in varying directions. Farm implements were blown over, and two camper units were rolled over. At least four houses received minor to moderate damage to roofs, siding, and windows. Numerous trees were uprooted. There was also some spotty straight-line wind damage to outbuildings and trees just north and east of the tornado track. This tornado was the first of several that were spawned by the same eastward moving supercell.

Tornado, Stoddard

When
March 9, 7:28 PM CST to 7:48 PM CST
Where
Stoddard County, 0.82 mi SE of Powe to 3.99 mi WNW of Maulsby
Rating
EF1
Path length
11.17 mi
Path width
250 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
36.661, -90.090

This tornado moved from west to east across southern Stoddard County, passing across the town of Bernie. Peak winds were estimated near 95 mph. Numerous farm machine sheds of varying sizes were leveled. Several homes in Bernie received minor to moderate damage, ranging from loss of shingles to blown out windows and wall sections. A small camper unit was overturned. Several grain bins were damaged on the west side of Bernie. Numerous trees were uprooted or snapped. Very strong straight-line winds up to 95 mph just south of the tornado track produced equally intense damage, including a couple leveled barns. This tornado was one of several that were spawned by the same eastward-moving supercell.

Hail, Stoddard

When
March 9, 7:35 PM CST
Where
Stoddard County, Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -89.920

Quarter-size hail occurred on the northwest side of town.

Tornado, Stoddard

When
March 9, 8:00 PM CST to 8:02 PM CST
Where
Stoddard County, 0.82 mi SE of La Valle to 1.45 mi ESE of La Valle
Rating
EF0
Path length
0.73 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.672, -89.760

This weak tornado was produced by the same storm that caused other tornadoes both due west and east of this track on the evening of March 9. Several trees and tree limbs were blown down. Two grain bins were blown in on one side. This short track was along Highway Z in southeast Stoddard County. Peak winds were estimated near 80 mph.

Hail, New Madrid

When
March 9, 8:10 PM CST
Where
New Madrid County, 0.5 mi N of New Madrid
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.607, -89.530

Tornado, New Madrid

When
March 9, 8:10 PM CST to 8:12 PM CST
Where
New Madrid County, 2.82 mi W of Kewanee to 1.68 mi W of Kewanee
Rating
EF1
Path length
1.14 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.671, -89.621

This tornado moved east along Highway W, causing significant damage to a couple of houses. Portions of the roof, including roof decking, were removed from a couple of houses. A small section of fencing was blown over. Several trees were uprooted. Peak winds were estimated near 95 mph. This tornado was one of several that were spawned from the same eastward-moving supercell.

Thunderstorm Wind, New Madrid

When
March 9, 8:18 PM CST
Where
New Madrid County, 0.4 mi NW of New Madrid to 0.5 mi S of New Madrid
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.604, -89.535

On the south side of New Madrid along the Mississippi River riverfront, winds estimated near 85 mph caused the partial collapse of two large wood-frame metal sheds. There were also some tree branches down in the area. There was spotty wind damage elsewhere in New Madrid, including metal roofing blown off a house on the northwest side of town. All of this damage was caused by the same supercell storm that spawned the EF-2 tornado minutes later along the Mississippi River levee. There was spotty wind damage elsewhere in New Madrid, including metal roofing blown off a house on the northwest side of town.

Tornado, New Madrid

When
March 9, 8:26 PM CST to 8:28 PM CST
Where
New Madrid County, 2.59 mi SSW of Bayouville to 2.54 mi S of Bayouville
Rating
EF2
Path length
0.93 mi
Path width
250 yd
Continued into
Fulton, Ky (PAH)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.617, -89.392

This EF-2 tornado first touched down near the Mississippi River levee on Highway WW, where nearly total tree devastation occurred in a 200-yard wide swath. The highly convergent tree damage consisted of hundreds of snapped and uprooted trees in the wooded river bottomlands. Peak winds were estimated near 120 mph. The tornado crossed the river into Fulton County, Kentucky shortly after forming.

Hail, Mississippi

When
March 9, 8:30 PM CST
Where
Mississippi County, East Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -89.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683919, 683917, 683921, 683922, 683952, 684369, 683925, 683928, 683955, 683958, 683923, 683953, 683939, 683959, 683974, 683960, 683924.